Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Dodge City, KS

March 30, 2020Grant County, Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 30, 2020, 4:48 PM CDT for Grant County, Morton County, Stevens County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2020, 4:48 PM CDT (21:48 UTC)
Expired
Mar 30, 2020, 5:30 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:27 PM CDTHAIL 0.75 Ne Hugoton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS53 KDDC 302148
SVRDDC
KSC067-129-189-302230-
/O.NEW.KDDC.SV.W.0004.200330T2148Z-200330T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
448 PM CDT Mon Mar 30 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Southeastern Grant County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 530 PM CDT.

* At 448 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles north of Hugoton to near Hough, moving east
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hugoton, Moscow, Feterita and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10165 3739 10148 3741 10109 3700 10111
TIME...MOT...LOC 2148Z 267DEG 21KT 3733 10142 3695 10156 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
1 follow-up statement
251 
WWUS53 KDDC 302159
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
459 PM CDT Mon Mar 30 2020

KSC067-129-189-302230-
/O.CON.KDDC.SV.W.0004.000000T0000Z-200330T2230Z/
Morton KS-Grant KS-Stevens KS-
459 PM CDT Mon Mar 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN MORTON...SOUTHEASTERN GRANT AND STEVENS COUNTIES...

At 459 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Moscow to 7 miles northeast of Hough,
moving east at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Hugoton, Moscow, Feterita and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10165 3739 10148 3741 10109 3700 10111
TIME...MOT...LOC 2159Z 267DEG 21KT 3733 10135 3695 10149 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:09 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 30, 2:09 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
209 PM CDT Mon Mar 30 2020

...Updated Short Term and Long Term Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 153 PM CDT Mon Mar 30 2020

Mid level instability will be improving through early this
evening as a -23C 500mb upper level trough crosses southwest
Kansas. Occasional thunderstorms still look on track for all of
western Kansas this evening based on the forecast instability,
lift, and moisture in the 5000 to 9000ft AGL ahead of this upper
level trough. Precipitable water values of 0.8" or greater
supports the potential for periods of heavy rainfall with any of
the stronger storms. At this time it appears that the better
instability and 0-6km shear will exist west/southwest of Dodge
City late today. Also in this region the steering flow is
forecast to be more parallel to the surface boundary near the
Colorado border so any storm that develops should line out fairly
quickly. Hail up up to 1.5" not completely out of the question for
a few hours early in the the event but then strong winds and 1"
hail will become the main hazard as the developing line of
thunderstorms roll southeast across far southwest Kansas early
this evening along the 0-1km theta-e ridge axis. Will also need to
monitor the potential for an isolate tornado late today along
this line, especially near the Oklahoma border. Thunderstorms
across southwest Kansas will taper off from west to east after 03z
Tuesday as the cold upper level trough moves east into central
Kansas.

An area of high pressure at the surface will build across western
Kansas on Tuesday as skies clear from west to east. Some cooler
air is expected to settle into central and portions of western
Kansas but as a westerly downslope flow begins to develop during
the day this will offset any cooling than is expected across far
western Kansas. Highs Tuesday afternoon west of highway 283 will
be in the mid to upper 60s while near 60 degrees are more likely
for highs further east.

.LONG TERM...(Tuesday night through Monday)
Issued at 153 PM CDT Mon Mar 30 2020

Warmer temperatures will be returning to southwest Kansas mid
week as an upper level ridge crosses the Central Plains. Based on
the 24hr warming trend from the 850mb temperatures from 00z to 00z
each day it appears that temperatures should easily rebound back
into the 70s mid week. Could even see a few 80 degree temperatures
in extreme southwest Kansas and along the Oklahoma border on
Wednesday.

A cold front will drop south across the Northern Plains mid week
and based on the GFS and ECMWF this frontal boundary will cross
southwest Kansas early Thursday. This will not only bring a brief
cool down late week but will also produce a slight chance for
precipitation. Gusty winds developing mid week ahead of the
approaching cold front will result in increasing fire weather
conditions given the warm and dry conditions across southwest
Kansas. After the late week cool down a warming trend still
appears likely over the weekend. Highs currently are expected to
rebound from the 50s on Friday to the 60s/lower 70s Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1218 PM CDT Mon Mar 30 2020

Thunderstorms will increase in areal coverage late today and early
this evening as mid level instability, moisture and lift ahead of
an approaching -23c 500mb trough improves across western Kansas. VFR
ceilings in the 4000 to 9000 ft AGL at 17z Monday will lower into
the 1500 to 3000ft level between 00z and 03z Tuesday as these
thunderstorms increase across the area. Thunderstorms will taper
off from northwest to east between 03z and 06z Tuesday and as
these storms taper off an area of IFR ceilings can be expected to
develop. These IFR conditions will linger across southwest Kansas
through 15z Tuesday. Gusty southeast winds today at 15 to 20
knots will shift to the north northeast between 03z and 06z
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  40  63  43 /  80  70   0   0
GCK  61  38  65  41 /  50  60   0   0
EHA  67  40  70  44 /  80  60   0   0
LBL  63  41  66  43 /  50  60   0   0
HYS  67  40  63  42 /  40  80   0   0
P28  65  43  62  43 /  90  90   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Mar 30, 5:00 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Mon Mar 30 2020

KSZ030-031-043>046-061>066-074>081-084>090-311000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Mon Mar 30 2020 /400 AM MDT Mon Mar 30 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible over far southwest
Kansas later this afternoon and early evening. The most
signifiant severe weather threat will be hail up to quarter to
ping pong ball size.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and south of a Johnson to
Meade line later this afternoon.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 30, 3:17 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
317 PM CDT Mon Mar 30 2020

KSZ074-084-302100-
Stanton KS-Morton KS-
317 PM CDT Mon Mar 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND
SOUTHWESTERN STANTON COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 8 miles southwest of The Saunders Elevator, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
The Saunders Elevator.

LAT...LON 3755 10204 3760 10196 3729 10176 3726 10204
TIME...MOT...LOC 2016Z 241DEG 17KT 3737 10213

FINCH
Special weather statement, Mar 30, 3:28 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
328 PM CDT Mon Mar 30 2020

KSZ043-302130-
Scott KS-
328 PM CDT Mon Mar 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
430 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Scott State Lake and Modoc.

LAT...LON 3870 10069 3867 10069 3835 10096 3843 10113
      3867 10113 3870 10112
TIME...MOT...LOC 2028Z 211DEG 18KT 3852 10104

FINCH
Special weather statement, Mar 30, 4:01 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
401 PM CDT Mon Mar 30 2020

KSZ061-062-074-075-302200-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
401 PM CDT Mon Mar 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND EASTERN STANTON COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 401 PM CDT/301 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Johnson City, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City and Big Bow.

LAT...LON 3743 10170 3765 10180 3789 10155 3767 10131
TIME...MOT...LOC 2101Z 245DEG 5KT 3761 10168

FINCH
Local storm report, Mar 30, 4:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT MON MAR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             11 SSW BIG BOW          37.42N 101.65W
03/30/2020  E0.25 INCH       STANTON            KS   PUBLIC

&&

AS
Local storm report, Mar 30, 4:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT MON MAR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             JOHNSON CITY            37.57N 101.75W
03/30/2020  E0.70 INCH       STANTON            KS   EMERGENCY MNGR

&&

AS
Special weather statement, Mar 30, 4:31 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
431 PM CDT Mon Mar 30 2020

KSZ084-085-302215-
Stevens KS-Morton KS-
431 PM CDT Mon Mar 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON AND WESTERN
STEVENS COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving east at 30 mph.

Hail to the size of pennies is possible.
Wind gusts to 55 mph are possible.
Frequent lightning is expected.

Locations impacted include...
Hugoton, Rolla, Richfield, Wilburton and Feterita.

LAT...LON 3699 10177 3735 10181 3733 10126 3700 10120
TIME...MOT...LOC 2130Z 248DEG 26KT 3719 10168

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:17 PM CDTSpecial Weather StatementDDCStanton43 min
Mar 30, 3:28 PM CDTSpecial Weather StatementDDCScott62 min
Mar 30, 4:01 PM CDTSpecial Weather StatementDDCStanton59 min
Mar 30, 4:10 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens65 min
Mar 30, 4:31 PM CDTSpecial Weather StatementDDCStevens44 min
Mar 30, 4:34 PM CDTTornado WarningDDCGrant, Stanton41 min
Mar 30, 4:48 PM CDTTornado WarningDDCGrant, Stanton16 min
Mar 30, 5:02 PM CDTTornado WarningDDCStevens24 min
Mar 30, 5:10 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens65 min
Mar 30, 5:20 PM CDTSevere Thunderstorm WarningDDCScott23 min
Mar 30, 5:30 PM CDTSpecial Weather StatementDDCStevens45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.